Kentucky, 2022

Flood in Kentucky, August 4, 2022

August 4, 2022 · NWS ILN · 1 event in 1 county or zone

Isolated thunderstorms produced locally heavy rainfall during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated thunderstorms produced locally heavy rainfall during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 4, 2:48 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 4, 2:48 AM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
348 AM EDT Thu Aug 4 2022

.SYNOPSIS...
Unsettled weather into early next week as slow moving
disturbances impacts the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Early this morning, an outflow boundary that has moved north
through multiple states, has initiated a few scattered showers
and thunderstorms with the heaviest rain located over Owen
County of the last hour or so. The outflow may continue to
produce a few scattered showers/storms as it moves north through
sunrise.

For the rest of the near term, a slow moving trough and
plentiful deep moisture set the stage for an active period.
Overnight convection and the associated thick cirrus have stayed
west of the area overnight. This allows for efficient warming
through the late morning and early afternoon. A weak capping
inversion should inhibit widespread convective development this
morning, however, can't rule a few scattered showers and storms
due to the presence of the trough and abundant moisture.

Due to the considerable amounts of convection occurring over
the middle Mississippi River Valley and lower Ohio Valley this
morning, several mesoscale convective vortex (MCV) features have
formed and will eject eastward during the afternoon. These
focused areas of lift along with quickly rising temperatures
results in widespread thunderstorm activity with the greatest
coverage between noon and 6 PM. While deep layer shear is weak,
the MCVs will supply locally enhanced wind flows. As
thunderstorms develop and collapse, some organization will be
possible with scattered 40-50 mph wind gusts. Some locally
damaging winds will be possible with the strongest storms or
with any brief surging line segments that are able to form.
Locally heavy rainfall is a concern today but much of the area
has been dry over the last few days so any flooding should be
brief and limited to urban areas due to heavy rainfall rates.
Flash flooding would become an increasing concern in location
that observe multiple thunderstorms. This scenario appears
possible over a very limited spatial area so will hold off on
issuing a flood watch.

Despite debris upper level cloud cover, some locations across
the south and east will warm well into the upper 80s today. Rich
surface moisture supports heat indices of 95 to 100 and there
is some potential for locations to reach criteria. However,
given the developing convection, will issue an SPS to cover the
threat instead of an advisory.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Area wide convection should begin to decrease in intensity and
coverage for several reasons. Much of the instability would have
been used by afternoon convection, instability will be
decreasing by sunset, and the trough axis (strongest lift) will
have shifted east of the area.

With that said, there are several high-resolution models
indicating the potential for an intense MCV to move northeast
through northern Kentucky and southern Ohio late Thursday night
through the day on Friday. This slow moving feature would be
trapped under weak steering flow, creating an opportunity for
more focused heavy rain for locations along and south of the
I-71 corridor. Due to the threat being dependent on a mesoscale
feature, will hold off on a flood watch until confidence
increases on this potential. Thursday's rainfall coupled with
slow moving downpours would certainly create a better chance for
observing flash flooding.

The forecast headed through the rest of the day on Friday will
be largely dependent on the evolution of the MCV. For now, have
the highest PoPs along and southeast of I-71, especially during
the morning and early afternoon. With diurnal heating, PoPs
increase everywhere through the late afternoon before gradually
decreasing into Friday night.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
On Friday evening, an extremely nebulous upper level pattern
will remain in place over the Ohio Valley and southeastern
CONUS. There is simply very little flow overall, leaving a
stagnant weather pattern over the region heading into the
weekend. At the surface, a weak cold front will be unlikely to
make significant progress southeast into the ILN CWA, with a
moist and unstable air mass over the ILN CWA (and precipitable
water values still somewhere near 2").

Through the weekend -- Saturday and Sunday -- convective
activity will have a significant diurnal component, with forcing
on the weaker side of the equation. Storms could certainly
persist into the overnight while feeding on instability alone.
Nonetheless, especially with the moist profile and poor lapse
rates, this is more of a heavy rain scenario than a severe
scenario. Could not rule out a strong or severe storm, primarily
with a wind threat, but the greater concern will be for slow-
moving storms producing heavy rainfall. Highs over the weekend
are expected to be in the mid to upper 80s, with dewpoints in
the lower to mid 70s.

By Monday, there will be a little more definition to the
broader pattern, with ridging off the southeast coast and
troughing moving southward into the Upper Midwest. This will
only make the pattern over the southern Great Lakes and Ohio
Valley even more favorable for convective development, with
broad forcing from the upper trough, low-level convergence in
the confluent flow into the region (and south of a cold front
moving through WI/MI), and a constant feed of theta-e into the
region from the south. Model hints at when this entire setup
will finally escape the region are not terribly optimistic until
perhaps the middle of the week, but Mon/Tue/Wed appear to have
a rather high chance of showers and storms, and conditions will
remain favorable for slow motions and heavy rainfall. That, plus
the general warm/moist conditions (though probably not to heat
advisory level) will be the main story heading into next week.

This is a low confidence forecast, but with at least some
solutions suggesting this pattern may clear out later in the
week, PoPs will be kept much lower from Wednesday night into
Thursday and beyond.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
Most of the shower and thunderstorm activity has dissipated
this evening, however, an outflow boundary moving north through
Kentucky my spark a few scattered showers between 06Z-09Z.

Expectations for thunderstorm activity hasn't changed much after
14Z. Expect widespread coverage of thunderstorm activity and
it could be several hours of off and on thunderstorms at the
area TAF sites. Cigs will also have the potential to be MVFR at
times. Vsbys will be reduced with thunderstorms.

Thunderstorm activity weakens after 00Z. Will be watching for
the next surge of rainfall and thunderstorms after 10Z Friday.
Have mentioned SHRA in CVG and this activity may be reflected at
other sites for the 12Z TAFs.

Winds through the period are less than 10 knots, but gusty and
variable winds are likely with thunderstorms.

OUTLOOK...Thunderstorms possible Thursday night through Saturday
and then again Sunday afternoon through Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...McGinnis
SHORT TERM...McGinnis
LONG TERM...Hatzos
AVIATION...McGinnis
Hazardous weather outlook, Aug 3, 7:09 PM EST, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
809 PM EDT Wed Aug 3 2022

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-050015-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
809 PM EDT Wed Aug 3 2022

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms are expected Thursday and Thursday night.
A few storms may contain damaging wind gusts. Heavy rain and
localized flooding will also be possible.

On Friday, thunderstorms are likely. Heavy rain and localized
flooding are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Thursday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Owen

When
August 4, 4:00 AM EST to 6:00 AM EST
Where
Owen County, 1.08 mi W of New Liberty to 1.74 mi NE of Wheatley
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.620, -84.920

High water was reported on State Route 36 between New Liberty and Sanders.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050942.